MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC SOFT TISSUE RETRACTOR LARGE EXTENDIBLE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC SOFT TISSUE RETRACTOR LARGE EXTENDIBLE
Catalog Number 328.010
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 12/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Initial reporter: synthes sales consultant.A review of the device history records has been requested.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.
 
Event or Problem Description
It was reported that on (b)(6) 2018, the locking sleeve on the tissue retractor broke when trying to remove a nut after the procedure.It was further reported that the nut has a missing chip out of it.There was no patient involvement.This complaint involves one (1) device.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.E3: reporter is a synthes employee.H3, h6: part: 328.010; synthes lot: 4994686; supplier lot: 1332797; manufacturing site: haegendorf; release to warehouse date: march 04, 2005.The device history record (dhr) shows this lot was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and functional criteria at the time of release with no issues documented during the manufacturing process.Material dhr not available as components are not lot tracked.Service & repair evaluation the customer reported the locking sleeve on the tissue retractor broke.The repair technician reported that a piece is broken off and missing.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.Visual inspection: visual inspection of the returned device performed at customer quality (cq) confirmed the condition of device breakage, which agrees with the reported complaint condition.A portion of the distal edge of the locking nut component has broken off and was not returned.The break profile is oblique and jagged.Additionally, it was observed that the long blade component is missing/was not returned.The received condition agrees with the complaint description.Service & repair history the previous service event for part number 328.010 with lot number(s) 4994686 has been reviewed.No service history review can be performed as the item has not previously been sent in for service.There is no relevant information to the current complained issue.The service history review is unconfirmed.Dhr review: the returned device was manufactured in march 2005 and is over 13 years old.The device history record shows this lot was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and functional criteria at the time of release with no issues documented during the manufacturing process.Review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.Document/specification review: design drawings were reviewed during this investigation.No product design issues or discrepancies were observed during this investigation.Dimensional inspection: the inside diameter at location of breakage measured ø6.04mm which is within specification of ø6 ± 0.1mm the outside diameter at location of breakage could not be accurately measured due to the damage.The outside diameter just proximal to the location of breakage measured ø10.98mm which is within specification of ø11.0+0/-0.1mm.Material analysis: the design specified the locking nut component to be manufactured from custom 465 material and cold worked and heat treated, h900 to min 52hrc.A review of the material certification for the locking nut component from the time of manufacture could not be reviewed during this investigation as components were not lot tracked.There is no indication that material properties contributed to the returned thirteen (13) year old device breaking.Conclusion: a definitive root cause for the device breaking could not be determined based on the provided information.It is possible that attempted removal of the nut with pliers or other tools may have contributed to the device breaking.This complaint is confirmed however, no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SOFT TISSUE RETRACTOR LARGE EXTENDIBLE
Common Device Name
RETRACTOR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8249412
Report Number2939274-2019-55863
Device Sequence Number2124782
Product Code GAD
UDI-Device Identifier10886982191441
UDI-Public(01)10886982191441
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number328.010
Device Lot Number1332797
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2019
Initial Date Received by Manufacturer 12/21/2018
Supplement Date Received by Manufacturer01/22/2019
Initial Report FDA Received Date01/15/2019
Supplement Report FDA Received Date02/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1